MAGNESIUM OVERDOSE; WHAT IT IS, SYMPTOMS, CAUSE, AND RISK FACTORS

MAGNESIUM OVERDOSE-min

An unhealthy and improper lifestyle could put you at risk of getting a magnesium over dose. This condition has different symptoms and causes and might pose some health risks.

Bracing yourself with the right information is key to having a healthier life. This is true regarding essential minerals needed by your body. Therefore, you have to know and be keen on the amount of mineral and nutrient intake you consume. This is especially important if you take supplements. For instance, if you take too much magnesium supplements, you can have an overdose. To discover more on what magnesium overdose is and whether or not it can be treated, and how you can protect yourself from the risks, keep on reading.

What is Magnesium Overdose?

Your body requires magnesium as one of the essential minerals to accomplish numerous biochemical processes. However, at times, the amount can be too much and might lead to hypermagnesemia, where the excess accumulates in your blood.  It can alsolead to other adverse reactions, and could even be fatal.

Moreover, your body gets rid of too much magnesium through the kidneys. This means your kidneys should be healthy and proper functioning to get this task done. The process of removing an excess of this mineral occurs naturally. Unfortunately, since you might ingest these supplements in large quantities, you can develop a magnesium overdose. So, what is it?

This is a condition you experience when you take too much of magnesium from its supplements. It normally doesn’t result from food sources.Moreover, the notorious forms responsible for an overdose include; magnesium carbonate, magnesium oxide, magnesium gluconate, and magnesium chloride.

Therefore, since the supplements facilitate this condition, ensure you take the recommended amount. If you are nine years and above, you can consume a daily dose of 350mg.

Symptoms of Magnesium Overdose

Like any other disease or condition, magnesium overdose also has some symptoms that identify it. Some of these are;

  • Diarrhea
  • Urine retention
  • Lethargy
  • Hypertension
  • Nausea
  • Vomiting
  • Stomach cramps
  • Weak muscles
  • Difficulty in breathing
  • Irregular heartbeat
  • Cardiac arrest

Potential Risk Factors of Magnesium Overdose

It is uncommon to find people with magnesium overdose. However, at times, you might have an underlying condition that could put you at more risk. What are these?

  • Improper kidney function

If your kidneys are healthy and proper functioning, they will eliminate the excess magnesium in your body through urine. On the other hand, if they are impaired and no longer function well, you will have magnesium build-up. This is because they will not perform the task of removing the excess mineral out of your body or will not be efficient when doing so.

  • Celiac disease
  • Type 2 diabetes
  • Renal problems
  • Addison’s disease
  • Heart disease
  • Hypothyroidism

Other than the above medical conditions, you put yourself at risk of experiencing a magnesium overdose when you have an excessive intake of this mineral supplement or medication.

Therefore, if you have any of the above conditions, your chances of absorbing excess magnesium are high. Hence, doctors recommend you keep away from magnesium supplements or other medicines that contain the mineral.

How to Reduce Risk Factors

To reduce your risks of getting magnesium overdose, you can take the following measures;

  1. If you already have kidney disease, avoid antacids that contain magnesium.
  2. Keep away from laxatives that contain magnesium. This is advisable, especially if you have kidney problems.
  3. Take the recommended dose of magnesium supplements.

Furthermore, always contact your doctor before consuming magnesium medication or purchasing supplements. If you have some of the health conditions mentioned, ensure you take care and be cautious.

Magnesium Overdose Treatment

The good news is, once you are diagnosed with magnesium overdose, you can remedy it since it isn’t a permanent condition. With the right measures, it can be treated over time. However, the treatment administered to the condition varies from one patient to another, depending on how severe it is.

Also, there are cases of emergency where certain treatments are necessary. Below are some of the remedies and treatments that can help with magnesium overdose;

Intravenous calcium gluconate

Your doctor might prescribe you this medicine to help deal with magnesium overdose.Also, those who mostly get this prescription are expectant mothers and elderly patients.To get it into your system, you can either have an injection or periodically get it in the recommended amount. Remember, the World Health Organization (WHO) considers it safe for use.

When you get this medicine, you can help prevent other conditions that might develop from magnesium overdose, such as rickets.

Dialysis

Most doctors would normally suggest this as one of the best treatment measures for magnesium overdose. The amount of magnesium in your blood determines how concentrated your plasma is.

Intravenous diuretics

If you are at risk of getting a magnesium overdose, you can get this treatment. It is an increase in water content in your body to compensate for that which is lost. Moreover, it is cost-effective.

You can protect yourself by avoiding or stopping the consumption of magnesium in either supplements or medications. Additionally, some of the medications to stay away from since they contain too much magnesium include laxatives. Your body doesn’t require all the amount of minerals in these medications.

Additionally, if you have some drugs for migraines, heartburn, and indigestion, you might get a magnesium overdose. So, you should consult your doctor before consuming these.

Effects of Magnesium Overdose

When you have a magnesium overdose, and it is not addressed, you might develop certain complications. What’s more, in some cases, it can be so severe that it threatens your life. They include;

  • Difficulty in doing some tasks
  • Having irregular heartbeats
  • Respiratory failure
  • Lack of balance

Therefore, you must seek medical care when you have or suspect be having a magnesium overdose. You wouldn’t want to experience these complications when it is already too late, would you?

Conclusion

Magnesium is an important mineral in your body. You can have it through natural foods or supplements. However, an excess intake of the supplements might lead to a magnesium overdose. Moreover, if you have some underlying conditions, you are at a greater risk of developing them. Therefore, with the information you gather here, you now know more about this condition, its symptoms, treatment, risks, and its potential effects.

Elena Ognivtseva

Nutritionist, Cornell University, MS I believe that nutrition science is a wonderful helper both for the preventive improvement of health and adjunctive therapy in treatment. My goal is to help people improve their health and well-being without torturing themselves with unnecessary dietary restrictions. I am a supporter of a healthy lifestyle – I play sports, cycle, and swim in the lake all year round. With my work, I have been featured in Vice, Country Living, Harrods magazine, Daily Telegraph, Grazia, Women's Health, and other media outlets.

No Comments Yet

Leave a Reply

Your email address will not be published.

JOIN OUR NEWSLETTER